Missouri, 2012

Drought in Missouri, November 1 to 12, 2012

November 1 to 12, 2012 · NWS DVN · 2 events in 2 counties and zones

The drought that began in June and worsened during the summer and into the fall finally began to show improving conditions in November. This was due to somewhat more rainfall as the weather pattern became a bit more active.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The drought that began in June and worsened during the summer and into the fall finally began to show improving conditions in November. This was due to somewhat more rainfall as the weather pattern became a bit more active. For the first two weeks of the month all of eastern IA, northwest and western IL and extreme northeast MO was in a severe drought (D2), according to the U.S. Drought Monitor. However, during the last half of the month only portions of northeast and eastern IA and northwest IL were still in a severe drought. The remainder of the area had improved to a moderate drought (D1) classification.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 31, 10:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 31, 10:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1149 PM CDT WED OCT 31 2012

.AVIATION...
VFR CONDITIONS WILL REMAIN OVER THE REGION THROUGH THURSDAY NIGHT AS
HIGH PRESSURE CONTINUES AS THE DOMINANT WEATHER FEATURE. NORTHWEST
WINDS OF 5 TO 10 KTS TONIGHT...WILL SLIGHTLY INCREASE TO NEAR 10 KTS
WITH GUSTS TO 18 KTS LATE THURSDAY MORNING THROUGH AFTERNOON. A
PASSING WEAK UPPER LEVEL DISTURBANCE WILL SPREAD SCT-BKN MID LEVEL
CLOUDS OVER THE REGION AFTER MIDNIGHT WITH CLEARING SKIES AGAIN BY
MID DAY.

NICHOLS

&&

.PREV DISCUSSION... /ISSUED 249 PM CDT WED OCT 31 2012/

SYNOPSIS...
SUNSHINE AND SEASONABLY COOL TEMPERATURES WERE FOUND ACROSS THE AREA
THIS AFTERNOON. THE CLEAR SKIES WERE COURTESY OF A SUBSIDENCE REGIME
AND NARROW RIBBON OF HIGH PRESSURE ALONG THE NW AND WESTERN
PERIPHERY OF THE LARGE AND NEARLY STACKED LOW OVER WESTERN NY.
UPSTREAM...AN UPPER LEVEL SHORTWAVE ROUNDING THE TOP OF A LARGE
UPPER LEVEL RIDGE OVER THE ROCKIES WAS DRIVING A COLD FRONT
SOUTHEASTWARD FROM NW MN INTO WESTERN SD AT MIDDAY.

SHORT TERM...TONIGHT AND THURSDAY...
TEMPERATURES ARE THE PRIMARY CONCERN AS THE APPROACHING SHORTWAVE
AND WEAKENING SURFACE COLD FRONT PUSH THROUGH LATE TONIGHT THROUGH
THE FIRST HALF OF THURSDAY. THE FRONT IS PROGGED TO WEAKEN TO LITTLE
MORE THAN A WIND SHIFT BY THE TIME IT PUSHES THROUGH LATE THURSDAY
MORNING INTO EARLY AFTERNOON. HOWEVER...THE ATTENDANT UPPER LEVEL
SHORTWAVE WILL LIKELY BE ACCOMPANIED BY A PERIOD OF AT LEAST
BROKEN MID LEVEL CLOUDS BASED ON THE WEAK MID LEVEL FORCING AND
AXIS OF 800 TO 700 MB RH...CURRENTLY ADVANCING SOUTHEAST OUT OF ND
AND NW MN. MODEL CONSENSUS HAS THIS TRAVERSING THE FORECAST AREA
FROM JUST AFTER MIDNIGHT THROUGH LATE THURSDAY MORNING WITH THE
THICKEST CLOUD COVER LIKELY BE OVER EAST CENTRAL IA INTO NW IL
TOWARD MORNING. THIS SHOULD KEEP TEMPERATURES SOMEWHAT WARMER THAN
LAST NIGHT. COUNTING ON THIS CLOUD COVER...HAVE TRENDED CLOSER TO
WARMER GUIDANCE MINS FROM AROUND 30 NORTHEAST TO THE MID 30S WEST
AND SOUTH.

THURSDAY...DESPITE THE MIDDAY FRONTAL PASSAGE...AFTERNOON
SUNSHINE...DEEPER MIXING...AND TEMPERATURES TRENDING WARMER THAN
TODAY AT BOTH 925 MB AND 850 MB...SHOULD RESULT A WARMER DAY IN MOST
LOCATIONS. ONLY MINOR TWEAKS WERE MADE TO THE PREVIOUS FORECAST
HIGHS FROM AROUND 50 NORTH...MID 50S ALONG THE I-80 CORRIDOR...TO AROUND
60 IN THE SOUTH AND SOUTHWEST.

SHEETS

LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
THURSDAY NIGHT AND FRIDAY TO REMAIN QUIET WITH A SURFACE RIDGE
MOVING INTO THE AREA THURSDAY NIGHT...THEN SLIPPING OFF TO THE
SOUTHEAST ON FRIDAY.  THIS RIDGE WILL BE RIGHT OVER THE AREA
THURSDAY NIGHT FOR GOOD RADIATIONAL CONDITIONS...THOUGH SOME CIRRUS
SPILLING OVER THE UPPER LEVEL RIDGE AFTER MIDNIGHT MAY DAMPEN THIS
EFFECT SOMEWHAT.  HAVE GONE WITH TEMPERATURES SLIGHTLY WARMER THAN
WHAT WE HAVE BEEN GETTING ON OTHER GOOD RADIATIONAL NIGHTS
LATELY...MID 20S TO LOW 30S.  FRIDAY TO REMAIN RELATIVELY COOL WITH
SURFACE WINDS REMAINING OUT OF THE SOUTHEAST DESPITE WARM AIR
ADVECTION ONGOING ALOFT.  THE WARM AIR ADVECTION WILL ALSO PRODUCE
SOME CLOUDS ALOFT...ALSO ACTING TO SUPPRESS HEATING.

FRIDAY NIGHT AND SATURDAY OUR NEXT DECENT SHORTWAVE TO MOVE THROUGH
THE REGION.  THIS APPEARS TO BE A FAIRLY POTENT SYSTEM WITH THE MAIN
LIMITING FACTOR BEING MOISTURE AVAILABILITY.  LATE FRIDAY NIGHT AND
EARLY SATURDAY THE WARM AIR ADVECTION WING SHOULD MOVE ACROSS THE
AREA FROM WEST TO EAST.  MODELS ARE STILL SOMEWHAT SHAKY ON THE
TRACK AND TIMING OF THIS WAVE...SO HAVE RAISED POPS SOME...BUT
NOT VERY MUCH.  THE EVENT IS QUITE CERTAIN...BUT EXACTLY WHEN AND
WHERE IS STILL TRICKY.  EXPECT TO BE REFINING THIS OVER THE NEXT 24
HOURS.  AS THE SURFACE LOW PASSES SOUTH OF THE FORECAST AREA...THIS
EVENT WILL TRANSITION INTO WRAP-AROUND PRECIPITATION BY SATURDAY
AFTERNOON...BEFORE TRAILING OFF FROM WEST TO EAST LATE SATURDAY
AFTERNOON AND EVENING.

THE UPPER LEVEL SHORTWAVE WILL STILL BE MOVING THROUGH THE AREA
SATURDAY NIGHT AND SUNDAY...HAVE SPLIT SOMEWHAT FROM THE LEAD PIECE
OF ENERGY THAT MOVES THROUGH THE AREA SATURDAY.  SATURDAY NIGHT
SHOULD BE MOSTLY DRY IN THE GAP BETWEEN SYSTEMS...BUT THEN THE
COMBINATION OF THE SHORTWAVE...LINGERING MOISTURE...AND INSTABILITY
AND CYCLONIC FLOW AROUND THE UPPER LOW WILL HELP GET SHOWERS
GOING...ESPECIALLY SUNDAY AFTERNOON. 850MB TEMPERATURES GET DOWN
INTO THE -3 TO -5C RANGE...AND WE ARE BEGINNING TO GET INTO THE
TERRITORY WHERE SNOW SHOWERS MIXED IN WITH THE RAIN SHOWERS ARE
POSSIBLE. HOWEVER... THIS IS PRETTY FAR OUT FOR THIS RIGHT NOW AND
WILL WAIT AND SEE WHAT LATER MODEL RUNS SHOW.  HIGH TEMPERATURES ON
SUNDAY IN THE MID 40S TO LOW 50S ARE STILL A BIT TOO WARM AS WELL.
SO...HAVE PUT JUST RAIN SHOWERS FOR NOW.

MONDAY CONDITIONS TO BE QUIET WITH WARM AIR ADVECTION GOING ON
ALOFT.  HIGHS SHOULD STILL ONLY BE IN THE UPPER 40S TO LOW 50S WITH
LIGHT SOUTHEAST WINDS.

MONDAY NIGHT THROUGH WEDNESDAY ANOTHER STRONG SHORTWAVE MOVES ACROSS
THE UPPER MIDWEST...THOUGH THIS ONE WILL BE FARTHER NORTH THAN THE
ONE FOR THIS WEEKEND.  WE ARE BACK INTO A MORE ACTIVE PATTERN NOW
WITH THE HURRICANE NO LONGER IN THE WAY.  A COLD FRONT MOVES THROUGH
THE AREA TUESDAY SOMETIME...BUT WITH MOST OF THE ENERGY WELL UP INTO
MINNESOTA AND WISCONSIN AND A LACK OF MOISTURE...PRECIPITATION
CHANCES LOOK PRETTY MINIMAL.  OTHER THAN A BRIEF SHOT OF WARMER
TEMPERATURES ON TUESDAY DUE TO WARM TEMPERATURES ALOFT WITH HIGHS IN
THE 50S...HIGH TEMPERATURES WILL ONLY BE IN THE UPPER 40S AND LOWER
50S THROUGH THE REMAINDER OF THE FORECAST.  LE

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

NICHOLS
Hazardous weather outlook, Oct 31, 3:25 AM CST, 20 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 AM CDT WED OCT 31 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
425 AM CDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Clark

When
November 1, 12:00 AM CST to November 12, 11:55 AM CST
Where
Clark forecast zone
Reported by
Drought Monitor
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

Drought, Scotland

When
November 1, 12:00 AM CST to November 12, 10:30 AM CST
Where
Scotland forecast zone
Reported by
Drought Monitor
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418978, 418979.